Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS State College, PA

April 23, 2006Columbia County, Northumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 23, 2006, 11:51 PM EDT for Columbia County, Northumberland County, Pennsylvania. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2006, 11:51 PM EDT (03:51 UTC)
Expired
Apr 24, 2006, 12:45 AM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Columbia County, PA, Northumberland County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 12:22 AM EDTHAIL 0.88Shamokin, PA
Apr 24, 12:35 AM EDTHAIL 0.75Mount Carmel, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 240400
SVRCTP
PAC037-097-240445-
/O.NEW.KCTP.SV.W.0009.060424T0351Z-060424T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1151 PM EDT SUN APR 23 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA
  COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 1245 AM EDT

* AT 1146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  BAND OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL. THE  
  STORMS WERE FROM JUST SOUTH OF BLOOMSBURG...WESTWARD TO NEAR       
  SHAMOKIN. THE STORMS ARE MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE EAST OF MOUNT CARMEL BY 1240 AM 
  EDT...

PENNY SIZE HAIL WAS REPORTED IN TREVORTON. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4082 7685 4067 7677 4093 7604 4103 7616

$$

FORECASTER: MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:09 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 23, 9:09 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT SUN APR 23 2006

.SHORT TERM /REST OF TONIGHT/...

WATER VAPOR LOOP SHOWING VORT MAX ROUNDING BASE OF UPPER LO OVR LK
ERIE. AREA OF SHWRS/TSTMS ASSOCIATED WITH THIS FEATURE WILL PUSH
THRU CENTRAL PA OVERNIGHT. HAVE RAISED POPS TO CAT OVR NW MTNS BASED
ON LATEST RADAR TRENDS. ELSEWHERE...HAVE INCLUDED CHC OF THUNDER
THRU THE NIGHT BASED ON 18Z MODEL SOUNDINGS...WHICH REMAIN
MARGINALLY UNSTABLE.

&&

.PREV DISCUSSION...
 /ISSUED 320 PM EDT SUN APR 23 2006/

SHORT TERM /TONIGHT THROUGH MONDAY/...
SO FAR THE COLD POOL ALOFT HAS NOT MANAGED TO EQUATE INTO A LOT OF
CONVECTION AS WE HAVE PRETTY MUCH KEPT CLOUDS IN OVER MOST OF THE
AREA...RESULTING IN KEEPING US RELATIVELY STABLE.

THERE IS SOME LIGHTNING STARTING TO DEVELOP IN THE SHOWERS OVER THE
NW MOUNTAINS. THIS IS WHERE THE BEST CLUSTERS OF CUMULUS CLOUDS CAN
BE SEEN ON SATELLITE. FURTHER SOUTH THE CLOUDS ARE MORE CELLULAR AND
EVEN TRYING TO ORGANIZE IN STREETS FROM WSW TO ENE. I REDUCED THE
AFTERNOON POPS QUITE A BIT AS GUIDANCE SUGGESTS THAT ANY PRECIP THAT
FORMS WILL NOT BE WIDESPREAD OR ORGANIZED. SPC PAGE SHOWS MID LEVEL
LAPSE RATES AROUND 7C/KM AND LIS NUDGING TO JUST BELOW ZERO. SO
WITH VERY COOL AIR ALOFT HOWEVER...STILL CANNOT RULE OUT A GUSTY
THUNDERSTORM AND WITH T-TOTALS IN THE MID 50S...ANY OF THE LOW
TOPPED STORMS THAT DO FORM COULD DROP SOME SMALL HAIL.

THE NEXT SHORTWAVE DROPS IN BETWEEN 00Z AND 06Z WITH MORE CLOUDS AND
SHOWERS. THE BEST CHANCE SEEMS TO BE OVER THE NORTH WITH DECREASING
CHANCES FOR RAIN MOVING TO THE SOUTHEAST. ENSEMBLE POPS SHOW 12 HOUR
VALUES IN THE LIKELY RANGE FOR THE NW MOUNTAINS TAPERING TO JUST
CHANCE NUMBERS FOR THE LOWER SUSQ. I ALSO TAPERED THINGS
ACCORDINGLY...LOWERING THEM A BIT ACCORDING TO THE 09Z SREF PROGS.

MONDAY WILL START OFF GRAY BUT SEE IMPROVEMENT WITH THE PASSAGE OF
THE SHORTWAVE TROF AND THE INTRODUCTION OF SOME SHORTWAVE RIDGING.
STILL WITH THE COOL AIR ALOFT AND THE UPPER LOW NOT TOO FAR
AWAY...HAVE TO CONSIDER SOME LOW CHANCE POPS...ONCE AGAIN WITH THE
HIGHEST CHANCE BEING OVER THE NORTH COUNTRY.

LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
PROGRESSIVE...ACTIVE FLOW PATTERN IS EXPECTED FOR THE MEDIUM RANGE
PERIOD WITH SEVERAL CHANCES FOR ADDITIONAL RAINFALL. NORTHERN STREAM
TROF WILL SUPPORT A COLD FRONTAL PASSAGE EARLY IN THE WEEK WITH
SHOWERS AND TSTSM ARRIVING DURING THE DAYLIGHT HOURS ON TUESDAY.
MUCH OF WEDNESDAY AND THURSDAY LOOK TO BE DRY HOWEVER GUIDANCE DOES
DEPICT A BACK DOOR COLD FRONT DROPPING SOUTH FROM NEW ENGLAND ON
THURSDAY. THIS WILL LIKELY NOT HAVE TREMENDOUS MOISTURE WITH WHICH
TO WORK...BUT COULD STILL PRODUCE SCATTERED SHOWER
ACTIVITY...ESPECIALLY ACROSS NORTHERN COUNTIES. FRIDAY ALSO APPEARS
DRY AT THIS POINT...BUT DEPENDS ON WHERE ANY BACKDOOR FRONT ENDS UP
SETTLING. A THIRD IMPRESSIVE LOOKING NORTHERN STREAM TROF IS
FORECAST TO SUPPORT A SLOW MOVING LOW PRESSURE SYSTEM OVER THE GREAT
LAKES REGION ON SATURDAY. THIS SYSTEM IS PROGGED TO BRING RAIN TO
OUR REGION LATE SATURDAY INTO NEXT SUNDAY.

AVIATION...
FRONT/TROUGH IS PASSING THRU CENTRAL PA AND SHUD CONTINUE EASTWARD
THRU LATE AFTERNOON. RAPID IMPROVEMENT TAKING PLACE FROM WEST TO
EAST AS THE WIND SHIFTS TO THE WEST ALLOWING DRIER AIR TO MIX IN.

NEXT SHORTWAVE CAN ALREADY BE SEEN DROPPING OUT OF MICHIGAN. THIS
GETS DRAGGED ACROSS OVERNIGHT BY ALL THE MODELS AND RESULTS IN A
RETURN TO CLOUDS AND AN INCREASE IN THE CHANCE OF SHOWERS. LOOKS
LIKE LOWEST CLOUDS AND BESTS CHC OF RAIN WILL BE OVER NRN AREAS
OVERNIGHT. MOS GUID SUGGESTS A RETURN OF IFR CEILINGS IN THE BFD
AREA WITH MVFR FOR MOST OF THE REMAINDER OF THE REGION.

MONDAY WILL LIKELY BE A LOT LIKE TODAY...EXCEPT THE TROF IS TIMED
THRU EARLIER IN THE DAY. AS THE SYSTEM PASSES...WE SHUD ONCE AGAIN
SEE IMPROVING CONDITIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FITZGERALD
Hazardous weather outlook, Apr 23, 4:12 AM EDT, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 AM EDT SUN APR 23 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-240815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
412 AM EDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND UPPER LEVEL LOW SHOULD TRIGGER THUNDERSTORMS
TODAY. SOME THESE STORMS COULD REACH OR EXCEED SEVERE LIMITS.
SOME ISOLATED SEVERE WEATHER IS POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY...A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION ON
TUESDAY. IF THE FRONT COMES THROUGH IN THE AFTERNOON...IT COULD
TRIGGER THUNDERSTORMS AND THE POTENTIAL FOR SOME ISOLATED SEVERE
WEATHER. THERE IS CONSIDERABLE UNCERTAINTY WITH THE TIMING OF THIS
FRONT.

WED-THURS: AN UNSEASONABLY COLD AIR MASS WILL BE OVER THE REGION.
LIGHT WINDS AND DRY AIR COULD PRODUCE CONDITIONS FAVORING FROST
AND PROLONGED PERIODS OF BELOW FREEZING WEATHER OVERNIGHT. DUE TO
THE RECENT ABOVE NORMAL CONDITIONS...THE GROWING SEASON GOT OFF TO
AN EARLY START OVER MOST OF THE REGION.

IT IS POSSIBLE FROST FROST ADVISORIES AND/OR FREEZE WARNINGS COULD
BE ISSUED WED AND/OR THURSDAY. THE GROWING SEASON BEGAN IN EXTREME
SOUTHEASTERN AREAS 14 APRIL AND WILL BEGIN ON 25 APRIL IN OTHER
SOUTH-CENTRAL LOCATIONS. THE OFFICIAL GROWING SEASON BEGINS IN MAY
OVER MOST OF THE CENTRAL...WESTERN AND NORTHERN LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SHOULD THUNDERSTORMS BECOME MORE
ORGANIZED THIS AFTERNOON.

RHG

In the hours before

Special weather statement, Apr 23, 8:44 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 PM EDT SUN APR 23 2006

PAZ037-240100-
TIOGA-
844 PM EDT SUN APR 23 2006

...STRONG THUNDERSTORM AFFECTING TIOGA COUNTY...

AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MANSFIELD...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL PRODUCE SMALL HAIL.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 12:15 AM EDTSevere Thunderstorm WarningCTPSchuylkill60 min
Apr 24, 3:01 AM EDTSevere Thunderstorm WarningCTPMontour, Northumberland44 min
Apr 24, 3:08 AM EDTSevere Thunderstorm WarningCTPColumbia82 min
Apr 24, 5:08 AM EDTSevere Thunderstorm WarningCTPLancaster37 min
Apr 24, 7:19 AM EDTSevere Thunderstorm WarningCTPYork41 min
Apr 24, 7:20 AM EDTSevere Thunderstorm WarningCTPLancaster55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.